Illinois, 2020

Damaging Winds in Illinois, August 10, 2020

August 10, 2020 · NWS PAH · 11 events in 7 counties and zones

A bow-shaped line of severe thunderstorms moved southeast across southern Illinois, producing scattered areas of wind damage. The storms moved through a pool of moderate to strong instability, where mixed-layer cape ranged from 3000 to 3500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$239,000
Crop damage
$50,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A bow-shaped line of severe thunderstorms moved southeast across southern Illinois, producing scattered areas of wind damage. The storms moved through a pool of moderate to strong instability, where mixed-layer cape ranged from 3000 to 3500 J/kg. The storms weakened later in the evening as they moved southward into an area of weaker deep-layer winds. The line of storms originated over the central Plains and upper Mississippi Valley earlier in the day. Despite moving far from the disturbance that triggered them, the storms remained intense as they fed off strong instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 10, 2:38 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 2:38 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
338 PM CDT Mon Aug 10 2020

.UPDATE...
Issued at 338 PM CDT Mon Aug 10 2020

Update to the aviation section. Going to discuss the overall
faster trends in the models. The latest HRRR seems more in line
with reality. If it pans out, we could see activity into our SEMO,
southwest IL counties by 6 or 7 p.m., and then along a line from
Evansville to near Paducah by 10 or 11 p.m.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 234 PM CDT Mon Aug 10 2020

Easily verified the Heat Advisory across most of the area with
around 105F values, actually 105-110F over southern IL. We will
continue with the headline for heat through 7 p.m. Isolated
convection formed over the KY Pennyrile along a boundary. The rest
of the area is quiet for now.

Attention is on severe convection over NW IL back into northern and
west MO. This activity is running faster than most all of the CAMs
guidance. It's also more prominent over Missouri (CAMs lacking). The
convection is focused along a boundary and driven by a mid level
wave. We project the activity will get into our area late today, or
this evening. Timing is still a bit of a tough call. But as of right
now if trends continue, the CAM's and deterministic solutions are
likely too slow. Expect additional adjustments to timing between
now and midnight. Severe is certainly a concern given the high
degree of instability, favorable mid level drier air, decent lapse
rates and overall momentum. Highest chance area is from parts of
southeast MO into southern IL and southwest IN. Chances lower
overnight with any southward progress.

What will determine Tuesday's PoPs are how prominent and expansive
the convection is tonight. The airmass could get worked over. Or if
the activity weakens enough, and sets up a zone of instability and
convergence over southern sections, we could see renewed convection.
We lowered Pops overall given the possibility of the former
happening. There will be another chance of showers and thunderstorms
Tuesday night. We will take another look as highs on Tuesday. We may
be a bit too warm with the current forecast.

.LONG TERM...(Wednesday through Monday)
Issued at 234 PM CDT Mon Aug 10 2020

Plenty of moisture will remain across the middle Mississippi and
lower Ohio valleys the rest of the week. Models show an upper level
trof over our region through the week. At the surface, a cold front
will meander across our region through Friday. This will continue to
give us chances of showers and thunderstorms Wednesday through
Friday, with the best chances during the late morning and afternoon
hours.

Models lift the front north of our area by Saturday, and push the
upper trof just east of our region.  However, with moisture still in
place, weak impulses in the mid/upper level northwest flow will keep
chances for isolated to scattered convection in the forecast through
the weekend.  Best chances will continue to be diurnally driven,
with lower chances during the overnight.  This pattern will continue
into Monday, though we could see temperatures and dew points finally
trending down a little.

High temperatures will generally be in the 86 to 91 degree range
Wednesday through Friday, then a couple of degrees warmer over the
weekend.  Monday might only be in the lower to middle 80s.  Lows
through the extended will be in the upper 60s to lower 70s.  Daytime
dew points will be in the lower to middle 70s, dropping a few
degrees for the overnight hours.

&&

.AVIATION...
Issued at 338 PM CDT Mon Aug 10 2020

Strong to severe convection from central IL into central MO is
moving to the east, southeast faster than previously forecast,
and has expanded in coverage. We now project that by 03-05z, the
leading edge of the storms should be from about KEVV to KPAH.
Strong and gusty winds may accompany this complex of storms, along
with MVFR/IFR conditions in very heavy rain. It appears the
activity will let up after midnight, with variable light winds
developing and a return to VFR conditions, that should last
through Tuesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Heat Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Heat Advisory until 7 PM CDT this evening for KYZ001>022.

&&

UPDATE...08
SHORT TERM...08
LONG TERM...RST
AVIATION...08
Hazardous weather outlook, Aug 10, 1:39 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
239 PM CDT Mon Aug 10 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
239 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a risk for strong to severe thunderstorms tonight. The area
with the greatest potential for damaging winds and possibly flooding
rainfall will be across portions of southeast Missouri, southern
Illinois and southwest Indiana.

A Heat Advisory remains in effect for the entire area through 7 p.m.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for lingering thunderstorms Tuesday. However, if
storms move completely through the area tonight, we may see a lull
in the activity Tuesday, with chances holding off until Tuesday
night.

There is a chance of thunderstorms Wednesday through Sunday. Best
chances are in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested across southeast Missouri,
southern Illinois and southwest Indiana toward evening and into the
overnight.

In the hours before

Special weather statement, Aug 10, 5:58 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
658 PM CDT Mon Aug 10 2020

ILZ075>078-110045-
Edwards IL-Jefferson IL-Wabash IL-Wayne IL-
658 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...WABASH...JEFFERSON AND
EDWARDS COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vincennes to near Cisne to near Irvington.
Movement was south at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mount Vernon, Mount Carmel, Fairfield, Albion, Rend Lake Area,
Grayville, Lancaster, Wayne City, West Salem, Woodlawn, Bluford,
Cisne, Ina, Allendale, Dix, Waltonville, Bonnie, Jeffersonville,
Belle Rive and Bellmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Illinois...and southwestern Indiana.

LAT...LON 3859 8815 3857 8815 3857 8765 3854 8767
      3851 8765 3847 8775 3828 8784 3828 8785
      3831 8787 3827 8791 3830 8793 3824 8796
      3826 8798 3826 8870 3812 8871 3813 8915
      3847 8915 3847 8870 3861 8869
TIME...MOT...LOC 2358Z 355DEG 26KT 3871 8757 3851 8834 3844 8912

SP

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 10, 6:08 PM CST
Where
Perry County, Cutler
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.030, -89.570

Power was out, and five-inch tree limbs were down. A trained spotter estimated wind gusts near 75 mph.

Thunderstorm Wind, Jackson

When
August 10, 6:20 PM CST
Where
Jackson County, Ava
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
37.880, -89.500

Trees were down on vehicles and roadways in the Ava area.

Thunderstorm Wind, Perry

When
August 10, 6:25 PM CST
Where
Perry County, Pinckneyville
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
38.080, -89.380

Branches were blown down. A tree was down on a house.

Thunderstorm Wind, Franklin

When
August 10, 6:30 PM CST
Where
Franklin County, Sesser
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.100, -89.050

Tree damage was reported across the area.

Thunderstorm Wind, Franklin

When
August 10, 6:33 PM CST to 6:42 PM CST
Where
Franklin County, Christopher to Zeigler
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
37.970, -89.050

From Zeigler to Christopher, a trained spotter reported lots of trees were down, and power was out.

Thunderstorm Wind, Jefferson

When
August 10, 6:35 PM CST
Where
Jefferson County, 5 mi SSW of Mt Vernon
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.253, -88.935

A large hickory tree was blown down. Many limbs were broken off a Bradford pear tree.

Thunderstorm Wind, Jackson

When
August 10, 6:36 PM CST
Where
Jackson County, Murphysboro
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.770, -89.330

Power lines were down in multiple locations.

Thunderstorm Wind, Jefferson

When
August 10, 6:39 PM CST
Where
Jefferson County, 2.64 mi SE of Belle Rive
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.200, -88.700

A wind gust to 64 mph was measured on a Davis weather station.

Thunderstorm Wind, Hamilton

When
August 10, 6:40 PM CST to 6:55 PM CST
Where
Hamilton County, Dahlgren to Delafield
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
38.200, -88.680

Trees were damaged on the south end of Dahlgren. Several fields of corn sustained wind damage from Dahlgren to near Delafield. On the east side of Highway 142 east of Delafield, some large trees were uprooted. A wind gust to 64 mph was measured on a Davis weather station along the Hamilton/Jefferson County line.

Thunderstorm Wind, Saline

When
August 10, 7:07 PM CST to 7:13 PM CST
Where
Saline County, Raleigh to 2 mi N of Harrisburg
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.820, -88.530

Trees and power lines were down. Some roof damage occurred. Power was out. The area of damage was mainly near and north of Harrisburg.

Thunderstorm Wind, White

When
August 10, 7:20 PM CST to 7:35 PM CST
Where
White County, 5 mi W of Carmi to 5 mi E of Carmi
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
38.080, -88.262

Tree limbs were down in Carmi and across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909504, 909506, 909505, 909510, 909509, 909511, 909507, 909512, 909513, 909514, 909515.